Wyoming, 2008

Blizzard in Wyoming, November 5 to 6, 2008

November 5 to 6, 2008 · NWS UNR · 1 event in 1 county or zone

An intense fall storm system brought blizzard conditions to the Colony area. Heavy snow and strong winds reduced visibility to near zero for several hours.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense fall storm system brought blizzard conditions to the Colony area. Heavy snow and strong winds reduced visibility to near zero for several hours. Snowfall around one foot was reported with significant drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 5, 2:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 5, 2:31 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MST WED NOV 5 2008

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
SOUTHEAST SOUTH DAKOTA WITH COLD FRONT EXTENDING SOUTH INTO THE
TEXAS PANHANDLE. TEMPERATURES HAVE BEEN SLOWLY FALLING THIS
AFTERNOON...WITH READINGS IN THE 30S NOW ACROSS MUCH OF THE AREA.
NORTHWEST WINDS CONTINUE AT 20 TO 30 WITH GUSTS TO 40 MPH. UPPER
LEVEL ANALYSIS HAS DEEP TROF OVER THE NORTHERN ROCKIES WITH 120 KT
JET ROUNDING THE BASE OF THE TROF. RADAR RETURNS CONTINUE TO
EXPAND ACROSS FAR WESTERN SOUTH DAKOTA...WITH SOME CONVECTION
ACROSS WEST CENTRAL SOUTH DAKOTA.

FOR TONIGHT AND THURSDAY...MODEL DIFFERENCES ARE BECOMING LESS
PRONOUNCED WITH THE GFS VERY SIMILAR TO THE NAM. GOOD BAND OF
PRECIP IS NOW ESTABLISHED ACROSS THE WESTERN SOUTH DAKOTA PLAINS
AND THE BLACK HILLS. THIS ACTIVITY WILL CONTINUE...WITH RAIN
CHANGING TO SNOW BY EARLY THIS EVENING. THE COMBINATION OF
SNOWFALL AND STRONG NORTHWEST WINDS WILL CREATE BLIZZARD
CONDITIONS ACROSS THE SOUTH DAKOTA PLAINS. CURRENT WINTER STORM
WARNING ACROSS SHANNON...JACKSON...AND BENNETT COUNTIES WILL GET
BUMPED UP INTO THE BLIZZARD WARNING...AS IT LOOKS LIKE THERE WILL
BE PLENTY OF WIND ACROSS THAT AREA ALSO. POSITION OF UPPER LOW AND
SURFACE FEATURES WILL KEEP FAR SOUTH CENTRAL SOUTH DAKOTA ON THE
EASTERN EDGE OF BEST SNOWFALL BAND TONIGHT. WITH SOME LIGHT SNOW
POSSIBLE...COMBINED WITH STRONG NORTHWEST WINDS...A WINTER WEATHER
ADVISORY CONTINUES FOR TODD...TRIPP AND MELLETTE COUNTIES THROUGH
THURSDAY MORNING. WINDS WILL REALLY PICK UP ACROSS SOUTH CENTRAL
SOUTH DAKOTA BY THURSDAY MORNING...SO HAVE BUMPED THAT AREA UP
INTO THE BLIZZARD WARNING FOR THURSDAY MORNING THROUGH THURSDAY
NIGHT. HAVE ALSO BUMPED CUSTER COUNTY INTO A WINTER WEATHER
ADVISORY AS IT LOOKS LIKE 3 TO 7 INCHES OF SNOW IS A GOOD
POSSIBILITY...ESPECIALLY NORTH AND EAST OF CUSTER.

BOTH MODELS CONTINUE TO SHOW COPIOUS AMOUNTS OF LIQUID AND
SNOWFALL ACROSS THE NORTHERN AND CENTRAL BLACK HILLS AND THE
PLAINS OF WESTERN SD. STORM TOTAL SNOWFALL OF 6 TO 14 INCHES IS
POSSIBLE ACROSS MUCH OF THE SOUTH DAKOTA PLAINS. LESSER AMOUNTS
ARE EXPECTED ACROSS FAR NORTHWEST SOUTH DAKOTA...FAR SOUTHWEST
SOUTH DAKOTA...AND ACROSS FAR SOUTH CENTRAL SOUTH DAKOTA.

IDEAL UPSLOPE CONDITIONS ARE EXPECTED TO DEVELOP OVER THE NORTHERN
BLACK HILLS THIS EVENING THROUGH THURSDAY MORNING. EXPECT
SNOWFALL AMOUNTS OF 12-18 INCHES THERE WITH LOCAL AMOUNTS UP TO 2
FEET POSSIBLE. STRONG NORTHWEST WINDS WILL PRODUCE PLENTY OF
BLOWING AND DRIFTING SNOW.

TRAVEL WILL BECOME VERY DIFFICULT TO IMPOSSIBLE DUE TO
SNOW/BLOWING SNOW TONIGHT AND THURSDAY ACROSS WESTERN SOUTH
DAKOTA.

THE SYSTEM WILL PULL QUICKLY EAST ON THURSDAY NIGHT WITH SNOW COMING
TO AN END OVER CENTRAL SD SOMETIME EARLY FRIDAY MORNING.

EXTENDED...THE STORM SYSTEM WILL DEPART THROUGH THE UPPER MIDWEST ON
FRIDAY LEAVING BEHIND BREEZY NORTHWESTERLY FLOW ACROSS THE CWA. A
LARGE UPPER RIDGE WILL BUILD BEHIND THE LOW ACROSS THE WESTERN CONUS
KEEPING THE NORTHWESTERLY FLOW ALOFT ACROSS THE REGION. GENERALLY
DRY CONDITIONS ARE EXPECTED THROUGH SATURDAY WITH THE EXCEPTION OF A
FEW ISOLATED SNOW SHOWERS AS A WAVE CROSSES THE AREA. A TROUGH IS
PROGGED TO SWING THROUGH THE AREA ON SUNDAY. THIS WILL BRING COOLER
CONDITIONS ALONG WITH A CHANCE OF SNOW. DRY WEATHER IS THEN EXPECTED
TO RETURN FOR THE FIRST PART OF THE WORK WEEK...WITH THE NEXT CHANCE
FOR PRECIPITATION COMING MID-WEEK.

&&

.AVIATION...CONDITIONS WILL DETERIORATE THIS EVENING AS A WINTER
STORM APPROACHES THE AREA. IFR OR LOWER CONDITIONS ARE EXPECTED AS
SNOW COMBINES WITH STRONG NORTHWEST WINDS TO SIGNIFICANTLY REDUCE
VISIBILITIES...PARTICULARLY OVER THE BLACK HILLS AND SOUTH DAKOTA
PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR CENTRAL BLACK
     HILLS-NORTHERN BLACK HILLS.

     BLIZZARD WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST THURSDAY
     FOR BENNETT-HAAKON-JACKSON.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     THURSDAY FOR MELLETTE-TODD-TRIPP.

     BLIZZARD WARNING FROM 6 AM THURSDAY TO 6 AM CST FRIDAY FOR
     MELLETTE-TODD-TRIPP.

     BLIZZARD WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST THURSDAY
     FOR BUTTE-CUSTER CO PLAINS-HARDING-HERMOSA FOOT HILLS-
     NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
     THURSDAY FOR SOUTHERN BLACK HILLS.

WY...WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR WYOMING BLACK
     HILLS.

     BLIZZARD WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST THURSDAY
     FOR NORTHEASTERN CROOK.

&&
Hazardous weather outlook, Nov 5, 11:29 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MST WED NOV 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1129 AM MST (1229 PM CST) WED NOV 5 2008

...BLIZZARD WARNING FROM 500 PM MST THIS AFTERNOON UNTIL 500 PM
   MST THURSDAY FOR THE CENTRAL AND NORTHWEST PLAINS OF WESTERN
   SOUTH DAKOTA...THE EASTERN AND NORTHERN FOOTHILLS AND CROOK COUNTY
   IN WYOMING...
...WINTER STORM WARNING FROM 200 PM MST THIS AFTERNOON UNTIL 500 PM
   MST THURSDAY FOR THE NORTHERN AND CENTRAL BLACK HILLS AND THE
   WYOMING BLACK HILLS...
...WINTER STORM WARNING FROM 500 PM MST THIS AFTERNOON UNTIL 500 PM
   MST THURSDAY FOR SHANNON...JACKSON AND BENNETT COUNTIES...
...WINTER WEATHER ADVISORY FROM 500 PM MST THIS AFTERNOON UNTIL 500
   PM MST THURSDAY FOR THE SOUTHERN BLACK HILLS...
...WINTER WEATHER ADVISORY FROM 600 PM CST THIS AFTERNOON UNTIL 600
   AM CST FRIDAY FOR SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHERN NEBRASKA
TONIGHT AND THURSDAY. RAIN WILL CONTINUE THIS MORNING AND CHANGE TO
SNOW THIS AFTERNOON. HEAVY SNOW IS LIKELY ACROSS THE REGION TONIGHT
WITH 6 TO 12 INCHES POSSIBLE BY THURSDAY MORNING. STRONG NORTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP BY LATE
THIS AFTERNOON AND CONTINUE THROUGH TONIGHT REDUCING VISIBILITIES
AND CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL WILL
BECOME VERY HAZARDOUS ACROSS THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE INTO THURSDAY AFTERNOON BEFORE TAPERING OFF.
ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED. STRONG
NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
INTO THURSDAY AFTERNOON AND THEN DIMINISH LATE THURSDAY NIGHT. THE
STRONG WINDS WILL PRODUCE LOW VISIBILITIES AND CONSIDERABLE BLOWING
AND DRIFTING SNOW ON THURSDAY. TRAVEL ON THURSDAY WILL BE VERY
HAZARDOUS IF NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Northeastern Crook

When
November 5, 4:00 PM MST to November 6, 6:00 PM MST
Where
Northeastern Crook forecast zone
Property damage
$50,000
Reported by
Trained Spotter

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141545.